FDA issues muscle injury alert for Zocor

The FDA today warned patients and healthcare providers about the potential for increased risk of muscle injury from the cholesterol-lowering medication Zocor (simvastatin) 80 mg. The agency based its warning on clinical trials, observational studies, adverse event reports, and prescription use data.

Muscle injury is a known side effect with all statins, but today's warning highlights the greater risk of developing muscle injury, including rhabdomyolysis, for patients when they are prescribed and use higher doses of this drug. Rhabdomyolysis is the most serious form of myopathy and can lead to severe kidney damage, kidney failure, and sometimes death.

The warning also applies to generic versions sold by a number of companies, including Sandoz, Ranbaxy and Aurobindo. Simvastatin  also is sold in combination with ezetimibe as Vytorin, and in combination with niacin as Simcor.

"Review of simvastatin is part of an ongoing FDA effort to evaluate the risk of statin-associated muscle injury and to provide that information to the public as it becomes available," said Eric Colman, deputy director of FDA's Division of Metabolism and Endocrinology Products, says in a statement. "It's important for patients and healthcare professionals to consider all the potential risks and known benefits of any drug before deciding on any one therapy or dose of therapy."

The agency says it is reviewing data from the SEARCH trial, which evaluated major cardiovascular events, such as heart attack, revascularization and cardiovascular death, in patients taking 80 mg versus 20 mg of simvastatin. SEARCH also included data on muscle injury in patients taking simvastatin. The FDA will provide an update as soon as it completes its review of simvastatin.

This isn't the first time the agency has issued a caution for Zocor. In 2008, the agency cautioned that mixing Zocor with the heart rhythm med amiodarone boosts the risk of muscle injury, especially in elderly patients.  

And earlier this month, the FDA said that earlier this month it approved a labeling revision for simvastatin based on interim results from an ongoing clinical trial--the Heart Protection Study 2, MedPage Today points out. "The revised label states that patients of Chinese descent should not receive simvastatin 80 mg with cholesterol-modifying doses of niacin-containing products. Further, the revised label recommends caution when such patients are treated with simvastatin 40 mg or less in combination with cholesterol-modifying doses of niacin-containing products."

- check out the FDA's statement
- read MedPage Today's coverage